Communications in Mathematical Physics

, Volume 50, Issue 1, pp 69–77

A two-dimensional mapping with a strange attractor

  • M. Hénon
Article

DOI: 10.1007/BF01608556

Cite this article as:
Hénon, M. Commun.Math. Phys. (1976) 50: 69. doi:10.1007/BF01608556

Abstract

Lorenz (1963) has investigated a system of three first-order differential equations, whose solutions tend toward a “strange attractor”. We show that the same properties can be observed in a simple mapping of the plane defined by:xi+1=yi+1−axi2,yi+1=bxi. Numerical experiments are carried out fora=1.4,b=0.3. Depending on the initial point (x0,y0), the sequence of points obtained by iteration of the mapping either diverges to infinity or tends to a strange attractor, which appears to be the product of a one-dimensional manifold by a Cantor set.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 1976

Authors and Affiliations

  • M. Hénon
    • 1
  1. 1.Observatoire de NiceNiceFrance

Personalised recommendations